From Philadelphia, Pennsylvania, USA:
My daughter, who has type 1, uses Lantus and NovoLog for meals. This morning, she woke up to her alarm, tested her sugar and it was 36 mg/dl [2.0 mmol/L]. She ate a bowl of cereal, took no insulin went to work and started to feel sick. She tested again and her sugar was 411 mg/dl [28.8 mmol/L]. This was only one and a half hours later. What causes this to happen? This has happened before, too. Is it the liver releasing sugar because of the low?
It is impossible to know exactly what caused the marked swings in blood glucose (sugar). Several possibilities come to mind immediately. The meter reading of 36 mg/dl [2.0 mmol/L] may not have been correct. The carbohydrate load from the cereal, milk, etc. may have been greater than required. The liver's glucose response to a low blood sugar is another possibility. There may have been a combination of these and other factors. We generally make the following recommendations to patients who require multiple doses of insulin.
- If the blood glucose meter requires coding, ensure that the meter code matches that of the strips.
- Ensure that strips have been stored properly, i.e., in the original container.
- Use calibration solution frequently (at least once for each container of strips).
- Ensure that strips and calibration solution have an unexpired date.
- Recheck any blood sugar value that is out of the ordinary.
- Do not use food to correct a blood glucose, rather use the 15,15,15 rule: If blood glucose is less than 80 mg/dl (DO NOT DRIVE!), take three glucose tablets (15 gm carbohydrates). Wait 15 minutes. Check blood glucose. If less than 110 mg/dl [6.1 mmol/L], take three more glucose tablets. Wait 15 minutes. Check blood glucose. Repeat this cycle until blood glucose is greater than 110 mg/dl [6.1 mmol/L].
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.